Strong Wind, Ottawa
- When
- May 16, 10:10 PM CST
- Where
- Ottawa forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $19,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.133, -97.650 (the zone’s center; the record gives no point)
Strong non thunderstorm winds spread over the mentioned counties and did considerable damage to trees, power lines, and buildings in the area. A metal building was destroyed in Ada and the roof blown off a house.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Strong non thunderstorm winds spread over the mentioned counties and did considerable damage to trees, power lines, and buildings in the area. A metal building was destroyed in Ada and the roof blown off a house. A metal roof and siding was blown off a building in Minneapolis, and a shed roof was blown away in Tescott. A building under construction in Manhattan was destroyed and a power pole was blown down. A tree limb was blown down smashing a car in Solomon, and the roof and poles of a barn were damaged near Delphos.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 16, 12:51 PM CST, 9 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 151 PM CDT SUN MAY 16 2004 .DISCUSSION... PCPN CHANCES ARE THE MAIN FCST CONCERN. WATER VAPOR IMAGERY IS SHOWING NEXT SHORTWAVE MOVING OVER CENTRAL HIGH PLAINS WHICH SHOULD ACT AS A FOCUS FOR CONVECTION TONIGHT AS IT SWEEPS ACROSS THE CWA. SURFACE BOUNDARY IN THE NEIGHBORHOOD WILL KEEP POPS GOING THROUGH TUESDAY NIGHT. A RESPITE IN CONVECTIVE ACTIVITY IS EXPECTED WEDNESDAY AND WEDNESDAY NIGHT AS FRONTAL SYSTEM RECEDES BACK TO THE NORTH. THEN...AS FRONT SAGS SOUTH INTO THE CWA AGAIN ON THURSDAY...CONVECTIVE CHANCES RESUME AND PERSIST THROUGH NEXT SUNDAY AS FRONT LINGERS IN THE AREA AND WEAK UPPER IMPULSES RIDE THROUGH THE FLOW. REGARDING TEMPERATURES...EXPECT HIGHS 80 TO 85 MONDAY..THEN MID 70S TO MID 80S TUESDAY AS FRONTAL SYSTEM ACROSS THE CWA PROVIDES A DECENT THERMAL CONTRAST. ON WEDNESDAY AS FRONT PUSHES BACK NORTH OF THE CWA HIGHS WARM TO THE MIDDLE 80S ALL OF THE CWA. SLIGHTLY COOLER READINGS IN THE 80 TO 85 DEGREE RANGE EXPECTED THURSDAY THROUGH SUNDAY AS FRONT DROPS SOUTH INTO THE CWA. && .TOP...WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1020 PM CDT SUN MAY 16 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-171025- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 1020 PM CDT SUN MAY 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THERE IS A CONTINUED CHANCE FOR THUNDERSTORMS TONIGHT...GENERALLY TO THE NORTH AND WEST OF THE KANSAS TURNPIKE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS OVER MOST OF THE AREA MONDAY...MONDAY NIGHT AND TUESDAY. SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. WITH THE EXCEPTION OF WEDNESDAY...THE CHANCE OF THUNDERSTORMS WILL LINGER ON INTO NEXT WEEKEND FOR MUCH OF NORTHEAST AND NORTH CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1004 PM CDT SUN MAY 16 2004 KSZ008>010-020>023-034>036-170400- CLAY-CLOUD-DICKINSON-GEARY-MARSHALL-OTTAWA-POTTAWATOMIE-REPUBLIC- RILEY-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... JUNCTION CITY...MANHATTAN AND MARYSVILLE 1004 PM CDT SUN MAY 16 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 209 HAS BEEN CANCELLED... THE FOLLOWING COUNTIES ARE NO LONGER UNDER THE WATCH... REPUBLIC WASHINGTON MARSHALL CLOUD CLAY RILEY POTTAWATOMIE OTTAWA GEARY DICKINSON SOME CITIES NO LONGER IN THE SEVERE THUNDERSTORM WATCH... ABILENE JUNCTION CITY MANHATTAN CLAY CENTER CONCORDIA MARYSVILLE
The national radar mosaic for the moment the first event began.
7 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399162, 5399163, 5399164, 5399078, 5399165, 5399167, 5399166.